advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Accidentally gave wrong insulin @ bedtime.

Discussion in 'Parents of Children with Type 1' started by hipmama, Dec 4, 2010.

  1. hipmama

    hipmama Approved members

    Joined:
    Mar 10, 2010
    Messages:
    49
    I accidentally gave my 8 year old, Julia, Humalog instead of Lantus at 9:30 tonight. I realized the mistake when around 11 her Dexcom went off as under 100 two double arrows going down.

    I opened her insulin bag - and on top of the syringes was the Humalog, buried under the syringes - Lantus. We are giving her fast acting carbs to help bring her back up. Her last fingerstick was 74.

    My husband is in the kitchen chatting with Julia while she's eating some pudding.

    Is there anything else we should be doing?

    Any help is greatly appreciated.
     
  2. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    After an hour and a half, a goodly half or so of the Humalog should be used up, so probably she was high when you gave it. Still, she should be eating 1/2 to 2/3rds of the amount of carbs that that size of dose of Humalog covers for her.

    And she'll still need the Lantus. If she typically drops overnight, I suggest skipping it tonight and simply giving a half dose in the morning, followed by a 3/4ths dose tomorrow night, followed by a full dose the next night.

    If she doesn't typically drop overnight, I suggest giving the Lantus as soon as her blood sugar comes up to 100 or so, and then tomorrow night giving it at 10:30 and the next night back to 9:30.

    P.S. Even if you don't typically check blood sugar overnight, tonight would probably be a good night to do one.
     
  3. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,650
    Jonah has given excellent advice.

    If you've followed it you should be well on-track. :cwds:
     
  4. calebsmom1113

    calebsmom1113 Approved members

    Joined:
    Nov 27, 2010
    Messages:
    70
    Just a little idea, our son just turned 9 and we would have him double-check us every time we gave the insulin (because we were so afraid of a mistake) and he actually caught a mistake a few times! It really worked just having that extra set of eyes on it to make sure everything was given correctly.
     
  5. joshuasgranny

    joshuasgranny Approved members

    Joined:
    Mar 12, 2008
    Messages:
    90
    I am ashamed to admit that like many others, I have made that mistake, too. It was scary, and caused all kinds of chaos. I "solved" the mix-up potential by changing to a pen for Joshua's Novolog. The pen is different shaped from the Lantus vial, so it was much, much easier to register mentally which insulin I was giving. Once I changed to using a pen for one insulin, the mix-up was never made again.

    Susan
     
  6. hipmama

    hipmama Approved members

    Joined:
    Mar 10, 2010
    Messages:
    49
    Thanks so much for the replies & support.
    It was a long night, but Julia ate 142 carbs in a pretty short amount of time. Juice, glucose tabs, swedish fish, gf bread.. Her normal meal intake is around 60-70 carbs, so she thought this was quite comical.

    We checked her non stop overnight. This morning - she's absolutely fine. We have considered using the pen, I suppose it's time to rethink that.

    I will absolutely have Julia check the insulin - seems like a good habit to start.

    I am so thankful to have this place, where I really feel like I belong.
     
  7. dianas

    dianas Approved members

    Joined:
    Nov 2, 2009
    Messages:
    314
    Back when I was on shots I did that a time or two. No fun. Even with different shapes of bottles, keeping them separate I still would sometimes grab the wrong bottle so what I did that helped me was to keep a rubber band around the Lantus bottle or pen. There's something about the tactile feel of it that would get me off of autopilot to double check myself.
     
  8. Ashti

    Ashti Approved members

    Joined:
    Sep 4, 2007
    Messages:
    224
    Glad it all worked out! And glad your daughter was a good sport! This site is very good at times like that for peace of mind.

    Since we have four types of insulin to choose from for DD, I have developed a routine that takes into account the types of errors I tend to make - which I learned the hard way!

    1) I start by writing down the types and amount of insulin I intend to give in our book.
    2) Then I take out the relevant cartridge or cartridges and draw it up.
    3) Re-check the number of units written in the book, and then look at the syringe again to make sure I have drawn the right amount,
    4) Check the insulin cartridge and make sure it really is the correct type of insulin, before putting it back in the pouch.
    5) Then I pass it to DD who gives it the once over to make sure it seems reasonable.
    6) Then I write down the time.

    So, mistakes are mainly made now when we are in a rush, or half asleep, or interrupted or doing something unusual. But I usually catch them now, since if at any point am not quite sure of what I have done, I just start over again. I just remind myself that I am error prone - not great for self-esteem- but it is realistic and keeps DD safer.:eek:
     
  9. Emma'sDad

    Emma'sDad Approved members

    Joined:
    Oct 10, 2006
    Messages:
    1,835
    I never gave Emma the wrong insulin at bedtime, although I have capped the wrong pen and realized that the colour was wrong while I was dialing it. But I have done other 'dumb' things. Like, Emma's on a split dose and the dose is bigger at night, so caffeine deprived me, gave her the nightime amount in the morning. That's almost 10 units of Levemir (it's like Lantus) more than usual. Her BGs were actually perfect all day long with alot of 'uncovered' carbs.

    Glad she's up and running and good to go!
     
  10. Illinifan

    Illinifan Approved members

    Joined:
    Feb 15, 2007
    Messages:
    1,405
    Zach did this with 28 units of Novolog instead of Lantus a year, year and a half ago. Not fun.

    Glad it turned out okay for you guys.

    We now use the rubber band around the Lantus bottle trick too.
     
  11. 3boys1girl

    3boys1girl Approved members

    Joined:
    Aug 10, 2010
    Messages:
    42
    So glad it all worked out. I know it is worrisome. We never had that happen on shots, but just the other night, we had pizza, and I dosed my daughter. My husband came along behind me and told her to dose again, only for even more than I had dosed her for. Not sure where he got the number from. :) It was a little while and the cgm kept alarming, and I just couldn't figure out what was going on. Pizza and lows don't normally go together for us. That's when my dh said "Oh, I had her dose for another 82 carbs". Unfortunately, my daughter didn't even remember me dosing her when her dad told her to dose herself. It was a long couple of hours before we got that all settled out.
     

Share This Page

advertisement